Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Innately transitive subgroups of wreath products in product action


Authors: Robert W. Baddeley, Cheryl E. Praeger and Csaba Schneider
Journal: Trans. Amer. Math. Soc. 358 (2006), 1619-1641
MSC (2000): Primary 20B05, 20B15, 20B25, 20B35
Published electronically: June 21, 2005
MathSciNet review: 2186989
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A permutation group is innately transitive if it has a transitive minimal normal subgroup, which is referred to as a plinth. We study the class of finite, innately transitive permutation groups that can be embedded into wreath products in product action. This investigation is carried out by observing that such a wreath product preserves a natural Cartesian decomposition of the underlying set. Previously we classified the possible embeddings in the case where the plinth is simple. Here we extend that classification and identify several different types of Cartesian decompositions that can be preserved by an innately transitive group with a non-abelian plinth. These different types of decompositions lead to different types of embeddings of the acting group into wreath products in product action. We also obtain a full characterisation of embeddings of innately transitive groups with diagonal type into such wreath products.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20B05, 20B15, 20B25, 20B35

Retrieve articles in all journals with MSC (2000): 20B05, 20B15, 20B25, 20B35


Additional Information

Robert W. Baddeley
Affiliation: 32 Arbury Road, Cambridge CB4 2JE, United Kingdom
Email: robert.baddeley@ntworld.com

Cheryl E. Praeger
Affiliation: School of Mathematics and Statistics, The University of Western Australia, 35 Stirling Highway 6009 Crawley, Western Australia
Email: praeger@maths.uwa.edu.au

Csaba Schneider
Affiliation: Informatics Laboratory, Computer and Automation Research Institute of the Hungarian Academy of Sciences, P.O. Box 63, 1518 Budapest, Hungary
Email: csaba.schneider@sztaki.hu

DOI: http://dx.doi.org/10.1090/S0002-9947-05-03750-5
PII: S 0002-9947(05)03750-5
Keywords: Innately transitive groups, plinth, characteristically simple groups, Cartesian decompositions, Cartesian systems
Received by editor(s): December 18, 2003
Received by editor(s) in revised form: May 28, 2004
Published electronically: June 21, 2005
Additional Notes: The authors acknowledge the support of an Australian Research Council grant. The third author was employed by The University of Western Australia as an ARC Research Associate while the research presented in this paper was carried out. We are very grateful to Laci Kovács for explaining the origins of some of the ideas that appear in this article.
Article copyright: © Copyright 2005 American Mathematical Society